West Virginia, 2019Flash Flooding in West Virginia, May 4 to 5, 2019
May 4 to 5, 2019 · NWS RLX · 6 events in 3 counties and zones
Surface low pressure and remnants of a frontal boundary passed through the region late on the 4th and the early morning hours of the 5th. Showers streamed through from the southwest to the northeast along an approaching wave into an atmosphere with enhanced moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure and remnants of a frontal boundary passed through the region late on the 4th and the early morning hours of the 5th. Showers streamed through from the southwest to the northeast along an approaching wave into an atmosphere with enhanced moisture. Saturated soils from the previous day's showers and storms combined with the showers and storms to produce flash flooding across portions of Virginia and West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 4, 8:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, May 4, 8:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Charleston WV
904 PM EDT Sat May 4 2019
.SYNOPSIS...
Waves of rain and storms continue through early Sunday. Drier
and warmer to start next week. Multiple systems cross mid to
late week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 858 PM Saturday...
Forecast is generally on track. A few edits to POPs are likely
over the next few hours to account for radar trends. Heavier
precip development and associated rainfall efficiency is trying
to occur as the next mid level vort max advects closer to the
area and as a 80kt H25 jet streak noses northeastward over the
CWA. Combination of these synoptic features along with a weak
surface boundary in the vicinity and high moisture values will
likely result in continued pockets of moderate to heavy rain
tonight. Lightning chances are generally low, and have reduced
mention of thunder for tonight. Flooding is possible as slow
moving heavier rains develop/persist across recently saturated
grounds.
As of 604 PM Saturday...
Have made some adjustments to the POPs to account for current
radar trends and latest near term guidance. Lowered POPs
significantly for early this evening across SW VA/southern WV
and increased POPs for much of SE OH, NE KY, and WV to account
to rain shield moving through the area. A boundary is currently
draped from SW to NE across roughly the center of the CWA.
This boundary should slowly shift SE tonight with best chances
of convection (rather limited overall) to be to the south of the
front. A lull in precip is likely this evening across the
southern half of the CWA (once current precip shifts NE) as a
period of DNVA occurs. Another H5 vort max is prog to advect
towards the area this evening allowing for renewed precip
coverage late evening and overnight...with highest rainfall
amounts across the southern CWA. No changes made to inherited
Flash Flood Watch at this time.
As of 220 PM Saturday...
A few showers popping up on radar at the time of this issuance
indicates a fairly active afternoon and evening ahead. Surface
analysis illustrates surface low pressure and remnants of a
frontal boundary entering into the region and working alongside
daytime heating to spark showers and eventually isolated thunderstorms
in the region. Cloud cover today has hindered the atmosphere
from becoming too unstable, so still think the bulk of severe
weather today will occur south and east of the Appalachians. Any
storm that does develop into decent structure could impose
stronger wind gusts during the afternoon, but will lose gumption
after sunset with the loss of daytime heating.
Main concern today with showers streaming from the SW to NE
today will be potential flash flooding. Mesoanalysis analyzes
the entire CWA already within precipitable water values of
greater than an inch, which will allow for the approaching wave
to tap into this area of enhanced moisture and result in heavy
rainfall. With already saturated soils from yesterday's showers
and storms, the threat for flash flooding is increasing, and
therefore the Flash Flood Watch remains intact with an expansion
southward into McDowell, Buchanan, and Dickenson Counties. This
southward expansion was justified by both hi-res model and radar
trends depicting a plume of heavier rain pushing northward from
Kentucky and Tennessee. The Watch will go into effect at 5 PM
and remain in effect until Sunday morning.
While the low will track toward the Mid-Atlantic by Sunday
morning, moisture will struggle to initially exit the region.
Low stratus and/or fog is progged to plague the CWA through most
of the morning and early afternoon hours before finally pushing
out from west to east. Lingering clouds and showers will likely
impact temperatures Sunday afternoon, so stayed on the lower
side of guidance and anticipate very low 70s for the western
lowlands and mid 60s for the mountains, where clouds will
linger the longest. High pressure will then begin to settle into
the area for the end of the weekend and into the start of the
new work week.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM Saturday...
Still looking at the possibility of fog developing early Monday
morning, particularly across the northern half of the CWA where
clearning is more likely to take hold. Otherwise, much of Monday
should be dry, but there is still a slight chance for some -shra
lingering across the higher terrain. Dry conditions expected for
much of Tuesday, although a weak frontal boundary will sag south
towards the region with showers and isolated thunderstorms
developing across the north as it does so.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM Saturday...
Greater chance for showers and thunderstorms expected on
Wednesday as frontal boundary continues to sag south/stall out
over the area, and a disturbance moves along the front through
the area. Chances for showers and thunderstorms increase across
the area Thursday and Friday as low pressure moves into the
Great Lakes region. Heavy rains look to make a return to the
area during this period.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 730 PM Saturday...
Deterioration in flight rules expected tonight. Large rain
shield will continue to overspread the region this evening with
pockets of heavier precip embedded within the rain shield. VSBYs
likely to fluctuate through the night, with all flight rule
ranges possible, due to fluctuations of precip intensity. CIGs,
overall, should lower through the night with nearly widespread
IFR (possibly LIFR) conditions developing. Despite precip slowly
ending from NW to SE overnight, CIGs will be slow to improve on
Sunday. Weak Nrly sfc winds through the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset and duration of poor flight rules are
highly questionable. Ending of precip may differ from current
TAFs. Few lightning strikes possible, but full blown tall Cb not
expected.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 05/05/19
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY L H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H M H M H
BKW CONSISTENCY M H H H H H M H H H H L
EKN CONSISTENCY H H H H L H H M H H M H
PKB CONSISTENCY L L L H H H H H H H H L
CKB CONSISTENCY H L M H H H H H H H L H
AFTER 00Z MONDAY...
Sub-VFR possible in areas of showers and storms Wednesday
through Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 5 AM EDT Sunday for WVZ005-006-013>015-
024>028-033-034-039-515>522-525-526.
OH...None.
KY...Flash Flood Watch until 5 AM EDT Sunday for KYZ105.
VA...Flash Flood Watch until 5 AM EDT Sunday for VAZ003-004.
&&
SYNOPSIS...TRM/MC
NEAR TERM...RH/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...RHHazardous weather outlook, May 4, 12:49 PM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
149 PM EDT Sat May 4 2019
KYZ105-WVZ005-006-013>015-024>028-034-039-515>522-525-526-051800-
Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
Clay-Braxton-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Randolph-Southeast Randolph-
149 PM EDT Sat May 4 2019
...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-051800-
Dickenson-Buchanan-McDowell-
149 PM EDT Sat May 4 2019
...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-524-051800-
Northwest Pocahontas-Southeast Pocahontas-
149 PM EDT Sat May 4 2019
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Heavy rain may lead to flash flooding. If confidence increases in
this occurring, a Flash Flood Watch may be needed.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-040-
051800-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour-
149 PM EDT Sat May 4 2019
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and storms through this evening may contain heavy rain,
which may lead to localized flooding of poorly-drained and low-lying
areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Flash Flood, Kanawha
- When
- May 4, 10:00 PM EST to May 5, 12:00 AM EST
- Where
- Kanawha County, 0.6 mi NNW of Eskdale to 1.67 mi S of Donwood
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.088, -81.456
High and standing water was reported at the 5200 block of Paint Creek Road due to flooding along Paint Creek.
Flash Flood, Kanawha
- When
- May 4, 10:00 PM EST to May 5, 1:00 AM EST
- Where
- Kanawha County, 1.5 mi SSW of Pinch to 1.29 mi ENE of Three Mile
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.399, -81.487
High water was reported on Elk River Road near Tickelwash Avenue and at 5064 Elk River Road near Smith Avenue. A mudslide was also reported on the southbound lane of Elk River Road.
Flash Flood, Boone
- When
- May 4, 10:25 PM EST to May 5, 4:30 AM EST
- Where
- Boone County, 3.25 mi WNW of Hewett to 0.68 mi NW of Stark
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.975, -81.900
Spruce Fork flooded south of Madison, closing sections of Route 17.
Flash Flood, Kanawha
- When
- May 4, 10:30 PM EST to May 5, 12:30 AM EST
- Where
- Kanawha County, 1.78 mi W of Rand to 2.7 mi NNE of Port Amherst
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.276, -81.602
Campbells Creek flooded, causing high water in the 100 block of Campbells Creek Drive.
Flash Flood, Kanawha
- When
- May 4, 11:00 PM EST to May 5, 2:00 AM EST
- Where
- Kanawha County, 1.95 mi W of Rand to 1.06 mi NNE of Mill Creek
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.278, -81.606
High water and debris covered parts of Interstate 77 near exit 99.
Flash Flood, Fayette
- When
- May 5, 12:00 AM EST to 2:00 AM EST
- Where
- Fayette County, 0.46 mi ENE of Montgomery to 1.9 mi NW of Eagle
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.182, -81.312
Smithers Creek flooded a portion of Cannelton Hollow Road in the Smithers area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Flash Flooding and Flooding in Virginia, May 4 to 6, 201918 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812960, 812964, 813614, 812957, 812965, 813759.